Oklahoma, 2025

Hail and Damaging Winds in Oklahoma, May 28, 2025

May 28, 2025 · NWS OUN · 3 events in 2 counties and zones

Scattered robust thunderstorms across the Southern High Plains impacted portions of northwestern Oklahoma during the late evening of the 28th into early morning of the 29th. This included a supercell thunderstorm that moved from Beaver County, OK (WFO Amarillo) into portions of Harper and Ellis Counties, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered robust thunderstorms across the Southern High Plains impacted portions of northwestern Oklahoma during the late evening of the 28th into early morning of the 29th. This included a supercell thunderstorm that moved from Beaver County, OK (WFO Amarillo) into portions of Harper and Ellis Counties, producing large hail. Thunderstorms slowly organized into multiple small line segments by the late evening, yielding a few reports of thunderstorm wind damage across north-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 5:18 PM CST, 3 hours 1 minute earlier. Its key messages:

  • Updated at 615 PM CDT Wed May 28 2025
  • Strong to severe storms expected this evening through the overnight.
  • Cooler than average temperatures expected this week, warming closer to average this weekend.
Area forecast discussion, May 28, 5:18 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
618 PM CDT Wed May 28 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 615 PM CDT Wed May 28 2025

 - Strong to severe storms expected this evening through the
   overnight.

 - Cooler than average temperatures expected this week,
   warming closer to average this weekend.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 203 PM CDT Wed May 28 2025

A Mesoscale Convective Vortex (MCV) continues to move across
portions of the eastern Texas Panhandle today, which is helping to
bolster thunderstorm development across western north Texas and
far southwestern Oklahoma. As this MCV moves towards the east,
expect thunderstorm development to decrease through the afternoon
hours.

A complex of strong to severe storms will move into northwest
Oklahoma from the high Plains later this evening. This activity
will move towards the south and east through the night and into
the morning hours. Elevated instability of up to 2000 J/kg and a
strong (~40 kt) low-level jet will help to at least sustain the
convection through a majority of the area. The strongest cores
within this line of storms will have the potential to produce
damaging winds and large hail. A very low tornado risk will exist,
mainly across the northwestern third of the area, where the
storms are expected to be the strongest. As storms move towards
the southeast into central Oklahoma, they are expected to weaken.

Bunker

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 203 PM CDT Wed May 28 2025

Any remnant convection Thursday morning is expected to continue
to weaken through the morning. A cold front will push through the
area during the day. Highs behind the front will be cooler,
generally in the low to mid 70s. There is a low chance for
additional thunderstorms to impact southern portions of the area,
but will depend on the evolution of the front.

Friday appears to offer a break from storm chances as surface
high pressure settles over the area and moisture gets displaced to
the south by the front. Highs will be in the upper 70s with
plenty of sunshine and relatively light winds, making for an
overall beautiful day.

Bunker

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 312 AM CDT Wed May 28 2025

Storm chances this weekend are uncertain as models diverge on the
strength/timing of shortwave energy moving through northwest flow
aloft. But a general increase in instability along with upslope
flow across the high plains could lead to storm chances for at
least parts of the area Saturday and/or Sunday night.

Flow aloft is forecast to become southwesterly early to middle of
next week as western US troughing develops. This should lead to a
sharpening dryline and additional storm chances for parts of the
area, with an attendant uptick in severe weather potential.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 615 PM CDT Wed May 28 2025

VFR/MVFR ceilings this TAF period. Complex(es) of showers/storms
expected to move into NW OK this evening and then continue to move
across portions of the area into early Thursday. Additional storms
will be possible tomorrow. Some of the storms tonight could
produce strong variable winds and hail. A frontal boundary is
expected to move across the area Thursday causing winds to shift
towards the north. However, any outflow boundary associated with
the storm complex could also cause shifting winds before the front
moves through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  72  55  78 /  60  40  10   0
Hobart OK         60  74  54  79 /  60  30  10   0
Wichita Falls TX  62  79  59  79 /  20  30  30  10
Gage OK           54  70  49  79 /  80  10  10   0
Ponca City OK     59  71  51  78 /  80  30   0   0
Durant OK         65  81  59  79 /  10  40  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...13
SHORT TERM...13
LONG TERM....08
AVIATION...25

In the hours before

Special weather statement, May 28, 7:27 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
827 PM CDT Wed May 28 2025

OKZ004-005-009-010-290200-
Woodward OK-Harper OK-Woods OK-Ellis OK-
827 PM CDT Wed May 28 2025

...A strong thunderstorm will impact portions of north central Ellis,
northwestern Woods, Harper and southwestern Woodward Counties through
900 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of May, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Buffalo, Fargo, Fort Supply, May, Selman, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3628 9931 3643 9981 3689 9983 3700 9942
      3700 9932
TIME...MOT...LOC 0127Z 270DEG 21KT 3662 9967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schueth
Special weather statement, May 28, 7:54 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
854 PM CDT Wed May 28 2025

OKZ004-005-010-290230-
Woodward OK-Harper OK-Woods OK-
854 PM CDT Wed May 28 2025

...A strong thunderstorm will impact portions of central Woods,
southeastern Harper and central Woodward Counties through 930 PM
CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Woodward, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Mooreland, Freedom, Quinlan, and Alabaster Caverns State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 9951 3668 9951 3683 9901 3634 9899
TIME...MOT...LOC 0154Z 264DEG 26KT 3655 9939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Schueth

The radar

The Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ellis

When
May 28, 8:19 PM CST
Where
Ellis County, 4 mi N of Shattuck
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.328, -99.880

The location is approximate.

Thunderstorm Wind, Ellis

When
May 28, 9:25 PM CST
Where
Ellis County, 0.67 mi ESE of (Gag)gage Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.297, -99.769

Gage Airport (KGAG) observation.

Thunderstorm Wind, Major

When
May 28, 11:15 PM CST
Where
Major County, 1.16 mi NW of Ringwood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.391, -98.266

Large tree branches were blown down along U.S. Highway 412. The location is approximate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261252, 1261253, 1261254.